Alert archive / Texas / River Flood Warnings in 2013

River Flood Warning 28, NWS Midland/Odessa, TX

September 21, 2013Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 21, 2013, 2:14 AM CDT for Presidio County, Texas. It took effect at Sep 21, 2013, 5:49 AM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Sep 21, 2013, 2:14 AM CDT (07:14 UTC)
In effect from
Sep 21, 2013, 5:49 AM CDT
Expired
Sep 21, 2013, 9:15 PM CDT
In force
15 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 5 miles SE of Presidio (PRDT2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WGUS44 KMAF 210714
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT SAT SEP 21 2013

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
.Releases from Luis Leon Reservoir in Chihuahua, Mexico, into the Rio
Conchos will result in elevated flows continuing on the Rio Grande 
from Presidio downstream to Big Bend National Park over the next few 
days.  As a result the river may go into minor flood at times, 
especially in the vicinity of Presidio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later today.

&&

TXC377-212314-
/O.NEW.KMAF.FL.W.0027.130921T0714Z-130922T0030Z/
/PRST2.1.ER.130921T0523Z.130921T0615Z.130921T1230Z.NO/
214 AM CDT SAT SEP 21 2013

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sun
                                                7AM   1PM   7PM   1AM
  Presidio Inter 12.0 15.5   15.9   Sat  1 AM  15.6  14.4  13.9  13.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sun
                                                7AM   1PM   7PM   1AM
  Presidio Inter  3.7  4.7    4.9   Sat  1 AM   4.8   4.4   4.2   4.1

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until this evening, or until the warning is cancelled.
* At  1AM Saturday the stage was 15.9 feet (4.9 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

&&
 
LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443
$$

TXC377-212314-
/O.NEW.KMAF.FL.W.0028.130921T1049Z-130922T0215Z/
/PRDT2.1.ER.130921T1049Z.130921T1200Z.130921T1415Z.NO/
214 AM CDT SAT SEP 21 2013

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sun
                                                7AM   1PM   7PM   1AM
  Presidio 5SE    8.0  9.0    7.8   Sat  1 AM   9.3   8.5   7.9   7.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sun
                                                7AM   1PM   7PM   1AM
  Presidio 5SE    2.4  2.7    2.4   Sat  1 AM   2.8   2.6   2.4   2.3

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* from early this morning to this evening, or until the warning is 
  cancelled.
* At  1AM Saturday the stage was 7.8 feet (2.4 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 9.3 feet (2.8 meters) by this morning.  
  The river will fall below flood stage by late this morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

&&
 
LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401
$$
1 follow-up statement
845 
WGUS84 KMAF 211412
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 AM CDT SAT SEP 21 2013

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County

While elevated flows along the Rio Grande near Presidio from Luis 
Leon Reservoir releases continue, the river has dropped below minor
flood stage and will continue to fall over the next few days. The
Rio Grande at International Bridge will remain above action stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued.

&&

TXC377-211442-
/O.CAN.KMAF.FL.W.0027.000000T0000Z-130922T0030Z/
/PRST2.1.ER.130921T0523Z.130921T0700Z.130921T0909Z.NO/
912 AM CDT SAT SEP 21 2013

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5   13.8   Sat  8 AM  13.2  13.0  12.9  12.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    4.2   Sat  8 AM   4.0   4.0   3.9   3.9

The Flood Warning is cancelled for
  the Rio Grande at Presidio International Bridge.
* At  8AM Saturday the stage was 13.8 feet (4.2 meters).
* Fell below flood stage at  4:09 AM Saturday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 12.8 feet (3.9 
  meters) by tomorrow morning.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

&&
 
LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443
$$

TXC377-211442-
/O.CAN.KMAF.FL.W.0028.000000T0000Z-130922T0215Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
912 AM CDT SAT SEP 21 2013

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    8.0  9.0    8.1   Sat  8 AM   7.4   7.0   7.0   6.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sun   Sun
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    2.4  2.7    2.5   Sat  8 AM   2.3   2.1   2.1   2.1

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At  8AM Saturday the stage was 8.1 feet (2.5 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.7 feet (feet 
  meters).  The river will fall to 6.9 feet (2.1 meters) by .
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

&&
 
LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401
$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 21, 12:23 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 21, 12:23 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 AM CDT Sat Sep 21 2013

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

Satellite fog loop and sfc obs show a VFR stratus deck developing
invof KMAF and KFST, and buffer soundings show MVFR conditions
developing overnight as cigs lower. In addition, brief MVFR cigs
will be possible KCNM. Otherwise, scouring of the PBL will
continue, w/a cu field w/bases around 6 kft agl developing early
afternoon most terminals.

&&

PREV DISCUSSION... /ISSUED 220 PM CDT Fri Sep 20 2013/

DISCUSSION...
Cold front currently heading toward the Rio Grande river with wrap
around showers occurring across west Texas...mainly south of the
Pecos river. Precipitation trends have been on a significant decrease
the last few hours as the upper level trough axis continues to shift
south and east through the forecast area. Based on latest trends
will cancel the flash flood watch for the eastern Permian Basin,
lower Trans Pecos and Big Bend. There still however could be some
light showers tonight particularly across the Big Bend and Trans
Pecos closest to the departing front and upper trough.

Beyond tonight quiet weather is expect through much of the next
seven days. An upper level trough that is currently approaching the
west coast is forecast to translate across the Rockies and then the
the central/northern plains this weekend and Monday. Forcing and
instability will remain well north of the region Saturday through
Monday. Decreasing cloudiness and lee troughing will allow
temperatures to rise toward more normal values through Monday.

Southwesterly flow aloft is forecast to become established next
Tuesday through Thursday with surface lee troughing in place.
Low level thermal ridging and abundant sunshine should lift
temperatures to above normal these days. There does not
appear to be enough instability forecast ahead of the surface
trough to mention any convection these days.

The chance for convection may increase by next Friday due
to a cold front approaching from the north...too early to
mention in the forecast at this time.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Sep 20, 2:09 PM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT FRI SEP 20 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT FRI SEP 20 2013 /109 PM MDT FRI SEP 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH MODERATE TO HEAVY RAIN ARE EXPECTED GENERALLY SOUTH
OF I-20 THROUGH TONIGHT. MINOR FLOODING OF AREA ROADWAYS IS
POSSIBLE SO CAUTION IS ADVISED WHILE DRIVING THIS EVENING.

HEAVY RAINFALL IS ALSO POSSIBLE ALONG THE RIO CONCHOS IN MEXICO...
AND ALONG THE RIO GRANDE.  ELEVATED RIVER FLOWS ARE ALREADY
OCCURRING ON THE RIO GRANDE DUE TO RELEASES FROM LUIS LEON
RESERVOIR...AND ADDITIONAL HEAVY RAINFALL COULD RESULT IN
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED LOCAL OFFICIALS SHOULD
STAY ABREAST OF THE LATEST WEATHER FORECAST AND THE POTENTIAL FOR
FLOODING AND FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:14 AM CDTRiver Flood WarningMAFPresidio17 hr

Nearby

River Flood Warnings in Texas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.